Avoiding Rare Complication of Botox and Dysport: Eyelid Drooping

The wrinkle eliminating dermal injectables Botox® and Dysport® have gained droves of faithful injectors since their FDA approval less than a decade ago.  The beauty of the products is their ability to, relatively painlessly; eliminate facial wrinkles and furrows like crow’s feet with a few quick injections.  Despite the dramatic results many patients report, there are some rare side effects (and ways to avoid them) that Botox® and Dysport® users should be aware of.

Drooping eyelid(s) are a rare, but occasionally reported, side effect of dermal injections.  Both Botox® and Dysport® work by relaxing the muscle to which they are injected through Botulinum Type A (a purified toxin.)  The “relaxation” results in a decreased appearance of fine lines and wrinkles, but can also result in the over-relaxation of untargeted muscles:  like those that control the opening and closing of the eyelid.  The best way to avoid this type of complication is to only entrust the work of a properly certified injector.

A qualified professional will know the correct amount of product to use during the procedure.  Because every patient’s anatomy is different, understanding exactly which muscles to treat and how much of the syringe-stored product to administer is key in avoiding over injection which could lead to eyelid drooping.  Most of DAA’s certified, experienced physicians and providers perform an average of 1,000 Botox® and Dysport® injections annually.
Also important is the provider’s prescribed aftercare direction.  Dermal injection patients should try to remain standing and active immediately following the procedures.  Patients who lay down immediately after injection increase their chances of having the relaxing agent settling into surrounding muscle.

But patients should take heart, unlike more permanent methods of facial rejuvenation, (i.e.-eye lid surgery (blepharoplasty), chemical peel, or laser resurfacing) dermal injections must be repeated every 4-6 months as the products’ muscle relaxing active ingredient (Botulinum A) is eventually eliminated by the body.  Therefore, in the rare event mild drooping does occur, the effects are temporary.

If you’re interested in learning more about facial rejuvenation or other cosmetic procedures available at Dermatology Associates of Atlanta contact our office, visit our website, or subscribe to our blog.